Back to Ask the Diabetes Team Ask the Diabetes Team

From Andover, United kingdom:

I found out I had diabetes in December 2004. My fasting blood sugar was 15 mmoI/L [20 mg/dl] and I was started on one tablet a day. In January, I had an A1c test that was 8.8 and my fasting level was 4.5 mmol/L [81 mg/dl]. Over the next four months, my blood sugar levels returned to normal. I had another A1c test done in May that came back as 5.5, so, I asked if I could stop taking the tablets which I did. They also found anti-GAD antibodies in my blood. I then had another A1c done in the first week of August and it was 5.1. I have been told that I am in the honeymoon period. How long does this last as I have not had any medication since May? The doctor has said I should have a small dose of insulin. My blood pressure is normal and my cholesterol is 4.2.


The anti-GAD antibodies are a marker of autoimmune destruction of the insulin-producing cells. On the other hand, any therapy, insulin or pills, has the ability to improve insulin production from the remaining beta cells. In this case, the pills brought the high blood sugars down and the remaining tissue is sufficient to keep sugars in the normal range. However, the natural history is for those to fail as a result of the underlying process. The best bet for long-term care is to watch the blood sugars closely, lead a healthy lifestyle, and resume therapy for even minimally elevated glucose levels.

I understand your physician has indicated you might benefit from insulin. This is a strategy that attempts to put the insulin-producing cells at rest and make them less antigenic (more likely to be attacked by the body's immune system). Whether the insulin really prolongs the honeymoon phase or not is debatable. However, it does give you some baseline therapy that may be more effective at keeping the glucose levels down for a longer time.


Original posting 22 Aug 2005
Posted to Honeymoon and Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.